Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 293, NWS Goodland, KS

August 25, 2005Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 25, 2005, 6:07 PM MDT for Yuma County, Colorado. It was in force for 53 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2005, 6:07 PM MDT (00:07 UTC)
Expired
Aug 25, 2005, 7:00 PM MDT
In force
53 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Yuma County, CO

The radar

The Goodland radar (KGLD), 89 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 6:20 PM MDTHAIL 0.753 Nw Joes, CO
Aug 25, 6:20 PM MDTHAIL 0.753 Sw Abarr, CO
Aug 25, 7:05 PM MDTHAIL 0.8812 W Idalia, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 25, 1:55 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.1 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2005-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2005-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
2432 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 260008
SVRGLD
COC125-260100-
/O.NEW.KGLD.SV.W.0293.050826T0007Z-050826T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
607 PM MDT THU AUG 25 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 700 PM MDT

* AT 604 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHWEST OF ABARR...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ABARR AROUND 615 PM MDT...
  JOES AROUND 625 PM MDT...
  HEARTSTRONG AROUND 630 PM MDT...
  KIRK AROUND 640 PM MDT...
  IDALIA AROUND 700 PM MDT...

HEAVY RAINS FROM THIS STORM MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS
THEY MAY BE WASHED OUT.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 4001 10279 3957 10278 3958 10219 3996 10218

$$

BURKE
1 follow-up statement
000 
WWUS53 KGLD 260033
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
631 PM MDT THU AUG 25 2005

COC125-260100-
/O.CON.KGLD.SV.W.0293.000000T0000Z-050826T0100Z/
YUMA CO-
631 PM MDT THU AUG 25 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM MDT FOR YUMA
COUNTY...

AT 630 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING HALF DOLLAR SIZE HAIL 5 MILES SOUTHWEST OF 
ABARR. NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE 
THE POSSIBILITY OF 60 MPH WINDS WITH THIS STORM. THE STRONGEST PART 
OF THE STORM EXTENDED FROM ABARR TO JOES...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HEARTSTRONG AROUND 640 PM MDT...
  IDALIA AROUND 700 PM MDT...

HEAVY RAINS FROM THIS STORM MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS
THEY MAY BE WASHED OUT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
THURSDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWEST KANSAS AND
SOUTHWEST NEBRASKA.

LAT...LON 4001 10279 3957 10278 3958 10219 3996 10218

$$

BURKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:10 PM MDT, 3 hours 57 minutes earlier.

Area forecast discussion, Aug 25, 2:10 PM MDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
210 PM MDT THU AUG 25 2005

.SHORT TERM... (TONIGHT - SUNDAY)
UPPER LOW SPINNING OVER SOUTHERN ALBERTA SUPPORTING ILL-DEFINED COLD
FRONT OVER THE NORTHERN PLAINS. FRONTAL PASSAGE THROUGH THE CWA HAS
BEEN PUSHED BACK BY THE MODELS TO THE 09Z-15Z TIME PERIOD. STORMS
WILL DEVELOP WITH DAYTIME HEATING OVER NORTHEASTERN COLORADO...BUT
EXTENT OF EASTWARD PROPAGATION SOMEWHAT IN QUESTION BEFORE
DISSIPATING AFTER SUNSET. STORMS FURTHER NORTH WILL PERSIST ACROSS
WESTERN NEBRASKA CLOSER TO UPPER FORCING AND WITHIN BROAD LOW LEVEL
WARM ADVECTION ZONE ASSOCIATED WITH NOCTURNAL LOW LEVEL JET. MCS
EXPECTED TO SPREAD SOUTHEASTWARD AND LIKELY WILL CLIP NORTHEASTERN
HALF OF THE FORECAST AREA. WILL KEEP LIKELY POPS THERE...BUT TRIM
BACK SOMEWHAT IN CENTRAL AND SOUTHERN PARTS OF THE CWA. WILL NEED TO
KEEP A CHANCE OF STORMS INTO FRIDAY MORNING IN EAST AS REMNANTS OF
MCS MAY STILL BE IN THE AREA.

REST OF FRIDAY...POST FRONTAL UPSLOPE WILL DEVELOP AT THE SURFACE
UNDER WEST-NORTHWEST FLOW ALOFT. HINTS OF A WEAK SHORTWAVE IN THE
UPPER FLOW...BUT DOES NOT APPEAR TO BE ENOUGH TO OFFSET SUBSIDENCE
FROM LOW LEVEL COLD ADVECTION. POST FRONTAL LOW/MID LEVEL CLOUD DECK
WILL ALSO BE SAGGING INTO THE AREA FROM NEBRASKA...FURTHER RETARDING
DESTABILIZATION. SPC HAS SHIFTED SLIGHT RISK OUT OF THE AREA. WILL
GO AHEAD AND REMOVE ANY MENTION OF PRECIPITATION FOR THE AFTERNOON
AND EVENING HOURS.

SATURDAY...UPPER FLOW RELAXES QUITE A BIT AS RIDGE TRIES TO REBUILD
FROM THE SOUTHWEST. ETA FORECASTING MODERATE INSTABILITY AND STEEP
LAPSE RATES OVER EASTERN COLORADO. ELEVATED HEATING WILL LIKELY
INITIATE A FEW STORMS THERE....BUT WITH 0-6KM WIND AT 10KTS OR LESS
UNDER THE RIDGING DONT ANTICIPATE MUCH IF ANY EASTWARD PROGRESS.
SIMILAR SITUATION ON SUNDAY BUT WITH STEEPER LAPSE RATES SPREADING
FURTHER EAST. INSTABILITY AXIS FORECAST TO BE ALONG/JUST EAST OF THE
COLORADO LINE. WITH SUPPORT FROM GFS MOS ENSEMBLE AVERAGE...WILL ADD
SOME SLIGHT CHANCES FOR THUNDER IN COLORADO IN THE AFTERNOON AND A
COUPLE OF COLUMNS OF COUNTIES EAST IN THE EVENING.

.LONG TERM... (MONDAY - THURSDAY)
A MEAN TROUGH WILL SET UP OVER THE PACIFIC NORTHWEST AND WESTERN
CANADA WITH A COUPLE OF STRONG DISTURBANCES ROTATING THROUGH IT.
SUBTROPICAL RIDGE WILL BUILD WESTWARD INTO TEXAS AND OKLAHOMA FROM
THE DESERT SOUTHWEST. BROAD WESTERLY TO SOUTHWESTERLY FLOW BETWEEN
THE TWO PRIMARY FEATURES WILL BE PREDOMINANT ACROSS THE SOUTHERN
ROCKIES AND INTO THE CENTRAL HIGH PLAINS. LATEST RUNS OF THE GFS
WANT TO BACK DOOR A PACIFIC COOL FRONT ON TUESDAY ASSOCIATED WITH
FIRST PIECE OF NORTHERN ENERGY. GFS ENSEMBLE SPAGHETTI PLOTS OF
850MB +20C LINE AT 00Z/31 SHOW THE OPERATIONAL GFS AN OUTLIER...WITH
THE MEAN MUCH FURTHER NORTH. ECMWF ALSO SIMILAR TO THE ENSEMBLE
MEAN. GIVEN THE STRENGTH OF THE SUBTROPICAL RIDGE AND LACK OF
ENSEMBLE SUPPORT WILL NOT BITE ON THE BACKDOOR FRONT AT THIS TIME.
FORECAST WILL SHOW A GRADUAL WARMING TREND THROUGH THE EXTENDED
PERIOD WITH NO MENTION OF PRECIPITATION.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

JDK
Hazardous weather outlook, Aug 25, 10:44 AM MDT, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1044 AM MDT THU AUG 25 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261600-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1144 AM CDT THU AUG 25 2005 /1044 AM MDT THU AUG 25 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS BY MID TO LATE
AFTERNOON ACROSS THE TRI STATE AREA. ABUNDANT MOISTURE AND STRONG
INSTABILITY WILL BE FOCUSED ALONG AN APPROACHING COLD FRONT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS FRONT IN EASTERN
COLORADO AND SOUTHWEST NEBRASKA AND THEN MOVE SLOWLY NORTHEAST
ACROSS THE REST OF THE TRI STATE AREA DURING THE REST OF THE
AFTERNOON AND EVENING. A DISTURBANCE ALOFT AND AVAILABLE WIND SHEAR
WILL INTENSIFY SOME OF THE STORMS TO SEVERE LEVELS. THE MAIN THREAT
WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WIND. VERY HEAVY
RAINFALL WITH SLOW MOVING STORMS WILL PRODUCE A THREAT FOR LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS MAY LINGER INTO THE EARLY MORNING HOURS ON FRIDAY
EAST OF A MCCOOK TO GOVE LINE WITH A SLIGHT CHANCE OF ADDITIONAL
THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON. DANGEROUS LIGHTNING
AND LARGE HAIL WILL BE THE PRIMARY THREATS WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

FS

In the hours before

Special weather statement, Aug 25, 1:59 PM MDT, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
159 PM MDT THU AUG 25 2005

COZ090>092-KSZ001-013-027-NEZ079-260300-
CHEYENNE-KIT CARSON-YUMA-CHEYENNE-SHERMAN-WALLACE-DUNDY-
159 PM MDT THU AUG 25 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
744 IN EFFECT UNTIL 9 PM MDT /10 PM CDT/ FOR THE FOLLOWING AREA...

IN COLORADO THIS WATCH INCLUDES 3 COUNTIES

IN EAST CENTRAL COLORADO

CHEYENNE...KIT CARSON...AND YUMA.

IN KANSAS THIS WATCH INCLUDES 3 COUNTIES

IN NORTHWEST KANSAS

CHEYENNE...SHERMAN...AND WALLACE.

IN NEBRASKA THIS WATCH INCLUDES 1 COUNTY

IN SOUTHWEST NEBRASKA

DUNDY.

THIS INCLUDES THE CITIES OF...BENKELMAN...BURLINGTON...CHEYENNE
WELLS...GOODLAND...KIT CARSON...SHARON SPRINGS...SAINT
FRANCIS...WRAY AND YUMA.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 6:48 PM MDTSevere Thunderstorm WarningGLDKit Carson61 min
Aug 25, 7:00 PM MDTSevere Thunderstorm WarningGLDYuma48 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.